Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 107, NWS Tucson, AZ

August 19, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2022, 9:35 PM MST for Santa Cruz County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 9:35 PM MST (04:35 UTC)
Expired
Aug 19, 2022, 11:25 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WGUS55 KTWC 200435
FFWTWC
AZC023-200745-
/O.NEW.KTWC.FF.W.0107.220820T0435Z-220820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
935 PM MST Fri Aug 19 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 1245 AM MST.

* At 935 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by showers and thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Nogales Wash and portions of Nogales.

This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini 
Crossing.

This includes the following highways...
	Interstate 19 between mile markers 1 and 3.
	Route 82 between mile markers 1 and 3.

This includes the following streams and drainages...
  Nogales Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3133 11097 3137 11094 3139 11093 3136 11088
      3133 11091

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

WJM
1 follow-up statement
309 
WGUS75 KTWC 200625
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1125 PM MST Fri Aug 19 2022

AZC023-200635-
/O.CAN.KTWC.FF.W.0107.000000T0000Z-220820T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1125 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL SANTA CRUZ 
COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for a 
portion of Southeast Arizona.

LAT...LON 3133 11097 3137 11094 3139 11093 3136 11088
      3133 11091

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:00 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Fri Aug 19 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity today through the weekend.
The main threats will be strong gusty winds and heavy rainfall
especially today through Saturday, with rainfall amounts peaking
later today into Saturday. Otherwise, temperatures will be 5-10
degrees below normal into early next week.

&&

.DISCUSSION...Scattered showers and thunderstorms, mainly focused
across Pinal, central and eastern Pima counties so far today, will
continue to impact much of SE AZ through Saturday. Several flash
flood/flood related advisories and warnings have already been issued
with more expected as a Flood Watch remains in effect until Saturday
evening. Deep moisture associated with a low pressure system that
had tropical origin can be attributed to this extended period of
rainfall and flash flood/flood threat. This weather scenario can be
considered rather rare as this low pressure system appeared to
maintain some form of a low level circulation as it tracked westward
over the landmass of northern Mexico this week. The circulation will
remain over the northern Gulf of California through tonight where
sea surface temperatures have been running around 85 to near 90
degrees. It will be interesting to see how this very warm water will
influence the strength of the system through early Saturday. At any
rate, no big changes to the current forecast in terms of the flood
threat through Saturday evening. There will likely be some lingering
showers and thunderstorms through the early morning hours on Sunday.
That said, the Flood Watch might be extended in time to highlight
the continued threat during the Saturday overnight/early Sunday
morning hours. For now, will wait and see how things evolve tonight
and Saturday before extending the watch. Otherwise, models
eventually eject this low NE across far SE AZ on Sunday as it gets
picked up by another low tracking through the Great Basin. In the
wake of this low, there will be a noticeable decrease in rain
chances by Sunday evening into Monday. However, this decrease in
shower and thunderstorm activity might be brief as ensembles
suggested another uptick as early as Tuesday but more so Wednesday.
Daytime temperatures will warm back to near seasonable readings
after this weekend.

&&

.AVIATION...Valid through 21/00Z.
Periods of rain showers and a few thunderstorms will impact the
terminals through the forecast period. Some of the heavier showers
and thunderstorms will reduced visibilities in downpours with CIGS
below 5kt AGL and/or wind gusts of 40+ kts. Otherwise, winds
following diurnal trends at speeds of 10kts or less can be expected.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated
through the weekend with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flood Watch through Saturday evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 19, 4:26 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      3 NW MARANA             32.45N 111.21W
08/19/2022                   PIMA               AZ   PUBLIC

            ALL MARANA PARKS & RECREATION FIELDS ARE
            CLOSED DUE TO THE RAINS/FLOODING.

&&

GRG
Local storm report, Aug 19, 4:38 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      4 NW MARANA             32.46N 111.22W
08/19/2022                   PIMA               AZ   COUNTY OFFICIAL

            SANDARIO N OF EAGLES WING AND N OR SNYDER
            HILL RD CLOSED DUE TO FLOODING.

&&

GRG
Local storm report, Aug 19, 4:43 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      10 WSW TUCSON           32.14N 111.05W
08/19/2022                   PIMA               AZ   PUBLIC

            CAMINO VERDE S OF DREXEL TO N OF VALENCIA RD
            CLOSED DUE TO FLOODING.

&&

GRG
Local storm report, Aug 19, 4:45 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
445 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      4 SSW ORO VALLEY        32.37N 111.00W
08/19/2022                   PIMA               AZ   PUBLIC

            OVERTON RD E OF LA CHOLLA BLVD TO W OF VERCH
            WAY CLOSED DUE TO FLOODING.

&&

GRG
Local storm report, Aug 19, 4:47 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      11 NE THREE POINTS      32.16N 111.12W
08/19/2022                   PIMA               AZ   PUBLIC

            OLD AJO HWY NE OF AJO HWY CLOSED DUE TO
            FLOODING.

&&

GRG
Local storm report, Aug 19, 6:28 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       6 ESE TUCSON            32.16N 110.79W
08/19/2022  E0.56 INCH       PIMA               AZ   PUBLIC

            0.56 INCHES OF RAIN IN 27 MINUTES.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:43 PM MSTAreal Flood AdvisoryTWCPima99 min
Aug 19, 5:46 PM MSTAreal Flood AdvisoryTWCPima4 hr
Aug 19, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz5 hr
Aug 19, 8:12 PM MSTAreal Flood AdvisoryTWCPima59 hr
Aug 19, 11:01 PM MSTSpecial Weather StatementTWC59 min
Aug 20, 2:35 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 20, 4:51 AM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 20, 5:27 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 20, 6:41 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 7:41 AM MSTFlash Flood Warning Considerable damage threatTWCPima11 hr
Aug 20, 7:53 AM MSTAreal Flood AdvisoryTWCPinal4 hr
Aug 20, 8:18 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 20, 8:33 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 8:45 AM MSTFlash Flood Warning Considerable damage threatTWCPima8 hr
Aug 20, 8:49 AM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Aug 20, 8:53 AM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 20, 11:17 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 20, 1:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima58 min
Aug 20, 1:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima50 min
Aug 20, 1:47 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 20, 3:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 20, 3:45 PM MSTSpecial Weather StatementTWC45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.